Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Missoula, MT

August 12, 2022Deer Lodge County, Granite County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 4:22 PM MDT for Deer Lodge County, Granite County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 4:22 PM MDT (22:22 UTC)
Expired
Aug 12, 2022, 5:15 PM MDT
In force
53 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deer Lodge County, MT, Granite County, MT

The radar

The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS55 KMSO 122222
SVRMSO
MTC023-039-122315-
/O.NEW.KMSO.SV.W.0071.220812T2222Z-220812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
422 PM MDT Fri Aug 12 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northwestern Deer Lodge County in west central Montana...
  Southern Granite County in west central Montana...

* Until 515 PM MDT.

* At 421 PM MDT, a severe thunderstorm was located 20 miles south of
  Philipsburg, or 23 miles west of Anaconda, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Georgetown and Porters Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Georgetown Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4594 11357 4595 11361 4597 11361 4597 11365
      4604 11369 4604 11373 4605 11375 4603 11376
      4604 11380 4611 11375 4615 11379 4618 11379
      4619 11382 4621 11382 4629 11316 4604 11301
TIME...MOT...LOC 2221Z 247DEG 23KT 4606 11345 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
060 
WWUS55 KMSO 122306
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
506 PM MDT Fri Aug 12 2022

MTC023-039-122316-
/O.EXP.KMSO.SV.W.0071.000000T0000Z-220812T2315Z/
Deer Lodge MT-Granite MT-
506 PM MDT Fri Aug 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES WILL EXPIRE AT 515 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

LAT...LON 4594 11357 4595 11361 4597 11361 4597 11365
      4604 11369 4604 11373 4605 11375 4603 11376
      4604 11380 4611 11375 4615 11379 4618 11379
      4619 11382 4621 11382 4629 11316 4604 11301
TIME...MOT...LOC 2306Z 247DEG 23KT 4616 11310 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:51 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 1:51 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
151 PM MDT Fri Aug 12 2022

...Strong to Severe Thunderstorms Possible Today...

.DISCUSSION...The focus for today is the potential of strong to
severe storms. The Storm Prediction Center has north central
Idaho and parts of western Montana, including Missoula, under a
slight risk of severe storms today. The rest of the forecast area
is under a marginal risk. Conditions look favorable for
development of strong storms during the afternoon and into the
evening. Todays airmass is very moist which will lead to heavy
downpours with developing storms. Storms that approach severe
strength will be watched for large hail and damaging wind gusts.

Storm chances could linger into southwest Montana on Saturday,
before drier air invades the region once again. Models are not
very robust with Saturday showers, but do at least highlight the
potential. For the rest of the region, the passage of a dry cold
front will increase winds on Saturday. Ensembles and the National
Blend of Models suggest that wind gusts will be in the 15-20 mph
range. The cold front will not bring significant changes in
temperatures as highs on Saturday will reach the 80s and 90s
across the region.

After Saturday the forecast focus turns to more heat building for
next week. Models agree that a strong ridge will set up across
the northern Rockies. Temperatures will be well above average for
much of the week. In fact, a few record highs could be on the
table once again. The long term models don’t inspire much hope
that the upper level ridge pattern will break anytime in the near
future. Based on ensemble means, it is likely we see the ridge
pattern continue until at least late August. With hot and dry
conditions expected for much of next week, winds will have to be
monitored for possible fire weather concerns.

&&

.AVIATION...Showers and thunderstorms will be expected across the
region today. Radar imagery at 1 pm MDT reveals thunderstorms
already moving into north-central Idaho. There is a chance that
storms may become severe especially further downstream over the
Clearwater Mountains by 12/2000Z and into western Montana by
12/2200Z or mid-afternoon. High resolution weather models depict a
few storms may produce gusts over 45 knots and hail over 1 inch.
Thunderstorm activity will wane late this evening over Idaho
County, Idaho and southwest Montana, but storms are possible from
Clearwater County into northwest Montana overnight. These storms
could also produce isolated severe with wind gusts, hail and
lightning the biggest threats. A cold front will move through by
daybreak Saturday or around 13/1300Z and cause shower activity to
diminish and gusty west winds to develop by late morning. There is
enough residual moisture and instability across southwest Montana
that a few showers and thunderstorms are possible but not expected
to be severe at this time Saturday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 12, 3:18 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT Fri Aug 12 2022

MTZ004-122200-
Lower Clark Fork Region MT-
318 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alberton, or 25 miles west of Missoula, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alberton and Ninemile.

This includes Interstate 90 between mile markers 70 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

&&

LAT...LON 4678 11467 4689 11478 4708 11444 4693 11424
TIME...MOT...LOC 2118Z 226DEG 24KT 4686 11458

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 3:21 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Missoula MT
321 PM MDT Fri Aug 12 2022

IDZ006-009-010-122200-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-
321 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of northwestern Lemhi
and southeastern Idaho Counties through 400 PM MDT/300 PM PDT/...

At 320 PM MDT/220 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of North Fork, or 17 miles northeast of
Salmon, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph. Smaill hail

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg, Williams Lake,
Baker, Shoup and Cobalt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and east central Idaho.

&&

LAT...LON 4530 11470 4562 11389 4562 11385 4559 11380
      4552 11384 4552 11378 4551 11377 4548 11376
      4545 11378 4543 11376 4541 11377 4539 11373
      4533 11374 4529 11368 4525 11369 4519 11360
      4515 11359 4485 11428
TIME...MOT...LOC 2120Z 240DEG 410KT 4541 11374

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 12, 3:38 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
338 PM MDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RIGGINS                 45.42N 116.32W
08/12/2022  E1.25 INCH       IDAHO              ID   PUBLIC

            HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE
            REPORTED FROM SALMON RAPIDS LODGE. LOTS OF
            LEAVES DOWN BUT NO OTHER OBSERVED DAMAGE AT
            THIS TIME.

&&

KS
Special weather statement, Aug 12, 3:48 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Fri Aug 12 2022

MTZ001-122230-
Kootenai/Cabinet Region MT-
348 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Sanders and west central Flathead Counties
through 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Noxon, or 28 miles southeast of Libby, moving northeast
at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Happys Inn.

This includes Highway 2 between mile markers 51 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.

&&

LAT...LON 4788 11522 4807 11550 4854 11500 4831 11460
TIME...MOT...LOC 2148Z 219DEG 33KT 4803 11524

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 3:51 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
351 PM MDT Fri Aug 12 2022

MTZ004-122230-
Lower Clark Fork Region MT-
351 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern
Mineral, west central Missoula and southeastern Sanders Counties
through 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles southeast of Superior, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Cyr and Stark.

This includes Interstate 90 between mile markers 60 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4683 11482 4690 11492 4726 11448 4716 11430
      4689 11479 4687 11476
TIME...MOT...LOC 2151Z 228DEG 33KT 4707 11453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 4:11 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Fri Aug 12 2022

MTZ003-004-122300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
411 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of west central
Missoula and southeastern Sanders Counties through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dixon, or 22 miles east of Superior, moving northeast
at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dixon and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4706 11447 4716 11461 4732 11439 4727 11421
      4718 11421
TIME...MOT...LOC 2210Z 224DEG 37KT 4716 11442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:14 PM MDTSpecial Weather StatementMSO31 min
Aug 11, 7:19 PM MDTSpecial Weather StatementMSOSanders26 min
Aug 11, 7:39 PM MDTSpecial Weather StatementMSOMissoula51 min
Aug 11, 8:15 PM MDTSpecial Weather StatementMSOSanders30 min
Aug 11, 8:45 PM MDTSpecial Weather StatementMSOFlathead30 min
Aug 12, 1:01 PM MDTSpecial Weather StatementMSO44 min
Aug 12, 2:31 PM MDTSpecial Weather StatementMSOMineral29 min
Aug 12, 2:40 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders35 min
Aug 12, 2:45 PM MDTSpecial Weather StatementMSOSanders45 min
Aug 12, 2:55 PM MDTSpecial Weather StatementMSOMineral35 min
Aug 12, 3:04 PM MDTSpecial Weather StatementMSORavalli26 min
Aug 12, 3:08 PM MDTSpecial Weather StatementMSOMineral37 min
Aug 12, 3:12 PM MDTSpecial Weather StatementMSOLincoln33 min
Aug 12, 3:16 PM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln, Sanders29 min
Aug 12, 3:18 PM MDTSpecial Weather StatementMSOMissoula42 min
Aug 12, 3:26 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders34 min
Aug 12, 3:31 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders29 min
Aug 12, 3:48 PM MDTSpecial Weather StatementMSOLincoln42 min
Aug 12, 3:51 PM MDTSpecial Weather StatementMSOMineral39 min
Aug 12, 4:11 PM MDTSpecial Weather StatementMSOMissoula49 min
Aug 12, 4:52 PM MDTSpecial Weather StatementMSOLake53 min
Aug 12, 4:55 PM MDTSpecial Weather StatementMSOFlathead50 min
Aug 12, 5:00 PM MDTSpecial Weather StatementMSOMissoula30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.